Wyoming, 2017High Wind in Wyoming, February 16 to 17, 2017
February 16 to 17, 2017 · NWS CYS · 1 event in 1 county or zone
A brief period of high winds developed near Bordeaux. Occasional gusts of 55 to 65 mph were observed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief period of high winds developed near Bordeaux. Occasional gusts of 55 to 65 mph were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 16, 6:53 PM MST, 3 hours 37 minutes earlier.
Area forecast discussion, Feb 16, 6:53 PM MST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
653 PM MST Thu Feb 16 2017
.UPDATE...
Issued at 645 PM MST Thu Feb 16 2017
Latest water vapor loop was showing a fairly distinct shortwave
moving through Idaho and Western Montana. This feature is progged
to continue pushing northeast and then slide east into the
northern Plains tonight into tomorrow. As this shortwave,
approaches the area, this will allow for the lee surface trof to
develop tonight along and east of the Laramie Range. This will
cause the low level pressure gradient to increase and result in
stronger wind speeds between 850-750 mb in Central Wyoming. Models
are progging the 850-750mb wind speeds to increase around 50 to
55kts around 06z and then slowly taper off after daybreak as the
shortwave pushes east. As a result, we are planning on issuing a
high wind warning for Bordeaux tonight between 03z-12z. Later
shifts may need to extend this warning, depending if the gradient
weakens towards daybreak or not. For now, the 03z-12z timeframe
looks to be best time for this gap effect.
&&
.SHORT TERM...(Late this afternoon through Saturday night)
Issued at 300 PM MST Thu Feb 16 2017
Afternoon water vapor loop depicted a high amplitude upper ridge
over the northern Rockies and high plains. Strong subsidence and
very dry aloft was producing generally sunny skies. A surface
trough along the I-25 corridor in southeast WY was generating
locally gusty winds between Cheyenne and Douglas, especially near
Bordeaux. Unseasonably mild to warm temperatures were the rule
east of the Laramie Range due to the downslope winds. A number of
locations exceeded their daily record high temperature for
February 16. The high temperature thus far at Cheyenne has been
69, only two degrees shy of the month's all-time record high set
in 1962. Relative humidities ranged from 4 percent at Cheyenne to
12 percent at Kimball.
12Z/18Z short range model guidance is in good agreement progging
the upper ridge to shift east across the north/central Great
Plains and Midwest through Friday. Meanwhile, a shortwave trough
will track northeast from the Great Basin into the northern
Rockies by Friday morning. This trough will keep the pressure
gradient fairly tight across portions of southeast WY tonight,
especially between Cheyenne and Wheatland. Sustained wind speeds
between 35 and 40 mph with gusts to 50 mph will be possible tonight.
Friday will be cooler as a weak Pacific cold front passes through.
High temperatures will still average 10-15 degrees above seasonal
normals.
Models continue to bring advect some Pacific moisture into southern
WY late Friday, with light orographic precipitation, mainly in the
form of snow for the higher elevations of Carbon County. Generally
dry and mild conditions are forecast Saturday as upper ridge builds
over the Great Plains. Light snow will be possible over the
Snowy/Sierra Madre ranges Saturday night with weak orographic lift
and moisture. It will be breezy at times, mainly over the mountains
and high valleys with southwest winds gusting to 30 mph.
.LONG TERM...(Sunday through Thursday)
Issued at 200 PM MST Thu Feb 16 2017
Sunday will be a very nice day with light southerly sfc winds and
highs climbing into the 60s yet again for areas to the east of the
Laramie Range. A shortwave is progged to move over WY Sunday night
and Monday morning. The GFS shows the 850/700 mb CAG-CPR gradient
increasing to around 60-65 meters by 12Z Monday, however the other
models (ECMWF/Canadian) are not as strong. Thus, would expect a
brief period of breezy to windy conditions behind the front,
however there is uncertainty on any high winds. With good Pacific
moisture streaming into the area and weak orographics, there will
likely be a brief period of light snow across the Sierra Madre and
Snowy Ranges Sunday night. After a brief cool-down Monday, high
temps will be back up into the mid 50s to 60s Tuesday. Although it
is still a week out, all the long range models show a closed low
developing in the vicinity of western Nebraska by Thursday with
widespread rain and snow.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 512 PM MST Thu Feb 16 2017
A weak frontal boundary is expected to pass through areas mainly
east of the Laramie Range late tonight into tomorrow morning.
Otherwise, VFR conditions will be the rule.
&&
.FIRE WEATHER...
Issued at 300 PM MST Thu Feb 16 2017
Elevated fire weather conditions ongoing this afternoon, especially
east of the Laramie Range with warm temperatures and relative
humidities dropping into single digits and teens. Westerly wind
gusts along the Interstate 25 corridor from Chugwater to Wheatland
will range from 25 to 35 mph, with gusts to 50 mph near Bordeaux
through tonight. Grass fires, if started, will spread rapidly
under these conditions. Expect cooler temperatures Friday and
Saturday with afternoon humidities from 20 to 30 percent.
&&
.CLIMATE...
Issued at 1105 AM MST Thu Feb 16 2017
Unseasonably warm temperatures this afternoon will likely result
in record or record-tying highs for February 16:
Location Record Forecast High
Alliance 68 (1961) 69
Chadron 68 (2011) 68
Scottsbluff 70 (2011) 73
Sidney 70 (2011) 73
Cheyenne 64 (1916) 69
Laramie 57 (1950) 60
Rawlins 50 (2014) 50
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 AM MST Friday for WYZ106.
NE...None.
&&
UPDATE...REC
SHORT TERM...MAJ
LONG TERM...ZF
AVIATION...REC
FIRE WEATHER...MAJ/RJM
CLIMATE...MAJ
Hazardous weather outlook, Feb 16, 10:28 AM MST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1028 AM MST Thu Feb 16 2017
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>119-
171730-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1028 AM MST Thu Feb 16 2017
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed today or tonight.
WYZ106-110-171730-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
1028 AM MST Thu Feb 16 2017
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Sustained westerly winds of 30 to 40 mph with gusts to 55 mph
will continue through this evening, especially along Interstate
25 between Chugwater and Wheatland.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed today or tonight.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 16, 10:30 PM MST to February 17, 12:30 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
A mesonet sensor near Wheatland measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 16/2315 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683737.